ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P1060 | DOI: 10.1530/endoabs.63.P1060

Isolated ACTH deficiency secondary to combined immunotherapy-induced hypophysitis: predilection for corticotrophs

Ranjith Rajgopal & Mohit Kumar


Department of Diabetes and Endocrinology, WWL Foundation Trust, Wigan, Greater Manchester, UK.


Immunotherapy targeting the CTLA-4 and PD-1pathways has revolutionised the treatment of several cancer types, and is under investigation in many others. However, its use is associated with a variety of side effects, many of which associated with immune system activation. In metastatic melanoma, the combination of ipilimumab (an anti-CTLA-4 antibody) and nivolumab (an anti-PD-1 antibody) has been shown to have greater efficacy than either drug as monotherapy, though as expected the frequency of adverse effects is also higher with combination therapy.

Case: A 67 year old male was diagnosed with cutaneous melanoma, and following the discovery of metastatic disease was commenced on combined ipilimumab/nivolumab therapy. During the initial 4 cycles, he had developed colitis treated with glucocorticoids and infliximab. 7 months post initiation of treatment, he was admitted following a fall, with a history of preceding fatigue. There was no headache or visual disturbance. Initial evaluation revealed BP 111/69 mmHg, Na 130 (133–146 mmol/l) and K 3.6 (3.5–5.3 mmol/l). A cortisol done at 01.30 at presentation of 27 nmol/l was deemed inappropriately low given the stress of preceding events and admission. He was commenced on replacement hydrocortisone at stress physiological doses, a subsequent SST showed basal cortisol of 26 and 30 minute value of 119 nmol/l, with basal ACTH <5 ng/l. The remaining pituitary hormones were normal. A subsequent MRI of the pituitary revealed a flattened pituitary – this was no different to a scan 2 years earlier. Whilst his fatigue improved with hydrocortisone, unfortunately he subsequently developed hepatitis.

Discussion: Hypophysitis is a well recognised immune related adverse effect of immunotherapy. Whilst case series of patients with ipilimumab-induced hypophysitis suggest typical multi-hormonal deficiencies (with suggestion of pituitary antibodies being involved), several cases have been reported of isolated ACTH deficiency with nivolumab suggesting an alternative mechanism. We thus hypothesise that this gentleman had nivolumab-induced hypophysitis. This phenomenon leads to the questions of potential nivolumab efficacy in patients with aggressive corticotroph pituitary tumours/carcinomas, though given the side effects, further research would have to be done to try and identify those patients that would be most likely to respond.

Article tools

My recent searches

No recent searches.